Texas, 2016

Wildfire in Texas, December 5, 2016

December 5, 2016 · NWS AMA · 1 event in 1 county or zone

The assit locust grove wildfire began around 1435CST about five miles west of Glazier Texas in Hemphill county. The wildfire started just south of Farm to Market Road 1920 or just southwest of the intersection of Kelley Ranch Road and Farm to Market Road 8 with Farm to Market Road 1920.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The assit locust grove wildfire began around 1435CST about five miles west of Glazier Texas in Hemphill county. The wildfire started just south of Farm to Market Road 1920 or just southwest of the intersection of Kelley Ranch Road and Farm to Market Road 8 with Farm to Market Road 1920. The wildfire consumed approximately six hundred acres and was caused by downed power lines. There were no homes or other structures which were threatened by the wildfire and none were damaged or destroyed. There were also no reports of any injuries or fatalities. The wildfire was contained around 1830CST and a total of five fire departments or other fire agencies that responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 5, 11:47 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 5, 11:47 AM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1147 AM CST Mon Dec 5 2016

.AVIATION...
VFR conditions expected through period with increasing high clouds
overnight. Ceilings should stay between 20k feet and 30k feet for
most part...but can't rule some mid level 10k to 15k development
during the early morning hours Tuesday especially near KAMA.
Otherwise winds will be veering to the north as a front move
through this evening. Winds will also increase some along and
behind the front.

Ward

&&

PREV DISCUSSION... /Issued 337 AM CST Mon Dec 5 2016/

DISCUSSION...
A rather tranquil forecast as we go through the work week with some
light snow possible across the far northeastern Panhandles by mid
week. The big weather highlight of the forecast will be the large
swing in temperatures.

As we go into the day on Monday, we will edge out one day with well
above average temperatures for early December as south to southwest
flow will advect some warmer temperatures with highs ranging from
the lower to mid 60s. This will be followed by a cold front that will
move through the Panhandles late Monday night and clear south out of
the Panhandles by Tuesday morning. In the wake of the cold front,
temperatures will drop to below average. Latest 05/00Z model and
probabilistic data does show an upper level wave moving east from
the Rockies with an embedded elongated vort max can help to induce
some localized ascent. With limited surface and upper level moisture
in- conjunction with limited surface based lift, model trends have
been decreasing QPF associated with this synoptic feature. P-type
with this system will be cold enough for some snow showers in the far
northeastern Panhandles near the axis of the broad upper level
feature as it moves east across western Kansas during the day on
Wednesday.

Once this weak system exits the region, a large scale high pressure
system will dive south into the Panhandles advecting in some very
cold temperatures with lows on Wednesday and Thursday night in the
lower to mid teens with highs on Thursday at or below freezing for
most of the Panhandles. As we go towards Friday into the weekend, a
broad surface high pressure system will develop in the southeastern
states helping to reestablish a south to southwesterly flow allowing
temperatures to warm up back to near average.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/3
Hazardous weather outlook, Dec 5, 3:48 AM CST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
348 AM CST MON DEC 5 2016

OKZ001>003-TXZ001>020-060000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
348 AM CST MON DEC 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

BRIEF ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP THIS AFTERNOON
ACROSS THE SOUTHWEST TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AN ARCTIC SURGE OF COLD AIR ARRIVING EARLY WEDNESDAY IS EXPECTED TO
BRING MUCH COLDER AND WINDY CONDITIONS. LIGHT SNOW AND BLOWING SNOW
WILL BE POSSIBLE...ESPECIALLY ACROSS THE NORTHEAST HALF OF THE
COMBINED PANHANDLES...WHERE SOME LIGHT ACCUMULATIONS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
BRIEFLY ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTHWEST TEXAS
PANHANDLE ON MONDAY.

In the hours before

Special weather statement, Dec 5, 9:42 AM CST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
942 AM CST MON DEC 5 2016

OKZ001>003-TXZ001>020-060300-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
942 AM CST MON DEC 5 2016

...COLDEST CONDITIONS SO FAR THIS SEASON EXPECTED MIDWEEK FOR THE
TEXAS AND OKLAHOMA PANHANDLES...

AN ARCTIC AIRMASS IS EXPECTED TO SETTLE OVER THE PANHANDLE MIDWEEK.
ONCE IN PLACE...OUR HIGH TEMPERATURES WILL STRUGGLE TO REACH THE
FREEZING MARK WHILE OUR OVERNIGHT LOW TEMPERATURES DROP INTO THE
TEENS AND EVEN SINGLE DIGITS. HERE IS WHAT WE KNOW RIGHT NOW:

1) AN INITIAL COLD FRONT IS EXPECTED MONDAY EVENING BEFORE THE MAIN
ARCTIC SURGE ARRIVES THROUGH THE DAY WEDNESDAY. THE ARCTIC
AIRMASS IS EXPECTED TO HOLD HIGH TEMPERATURES BELOW FREEZING FOR
MUCH OF THE AREA WEDNESDAY AND THURSDAY BEFORE A MODERATING TREND
BEGINS ON FRIDAY.

2) THURSDAY MORNING WIND CHILL VALUES COULD RANGE FROM 5 TO -5 DEGREES.
A WIND CHILL ADVISORY ISSUANCE LOOKS UNLIKELY AS SURFACE WINDS
ARE EXPECTED TO BE VERY LIGHT ACROSS THE PANHANDLES.

3) SNOW IS LOOKING MORE UNLIKELY AT THIS TIME. HOWEVER, A FEW
FLURRIES CAN'T BE RULED OUT ACROSS THE EASTERN OKLAHOMA PANHANDLE
WEDNESDAY. WINDS WILL BE GUSTY DURING THE DAY WEDNESDAY ACROSS THE
PANHANDLES.

OVERALL, WE ARE LOOKING AT VERY COLD WEATHER THIS WEEK. TAKE ACTION
TO ENSURE PETS AND LIVESTOCK HAVE WAYS TO STAY WARM AND ACCESS TO
WATER. BE PREPARED TO DRESS WARMLY AS SUB-FREEZING TEMPERATURES
COULD RESULT IN FROSTBITE OVER AN EXTENDED PERIOD OF TIME ON
EXPOSED SKIN.

FOLLOW THE NATIONAL WEATHER SERVICE ON FACEBOOK AND TWITTER AS WELL
AS ON OUR WEBSITE AT WWW.WEATHER.GOV/AMARILLO FOR UPDATES TO THE
FORECAST.

WARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hemphill

When
December 5, 2:35 PM CST to 6:30 PM CST
Where
Hemphill forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665048.